Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 169, NWS Denver/Boulder, CO

July 3, 2018Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2018, 7:57 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2018, 7:57 PM MDT (01:57 UTC)
Expired
Jul 3, 2018, 8:30 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 173 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
4296 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WUUS55 KBOU 040157
SVRBOU
COC095-115-040230-
/O.NEW.KBOU.SV.W.0169.180704T0157Z-180704T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
757 PM MDT TUE JUL 3 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northwestern Phillips County in northeastern Colorado...
  Western Sedgwick County in northeastern Colorado...

* Until 830 PM MDT.

* At 757 PM MDT, a severe thunderstorm was located near Marks Butte,
  or 20 miles northwest of Holyoke, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Sedgwick and Marks Butte. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4074 10241 4067 10266 4071 10266 4071 10265
      4093 10265 4096 10241
TIME...MOT...LOC 0157Z 234DEG 13KT 4079 10258 

HAIL...1.00IN
WIND...60MPH
 
$$

RPK
1 follow-up statement
607 
WWUS55 KBOU 040220
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
820 PM MDT TUE JUL 3 2018

COC095-115-040230-
/O.EXP.KBOU.SV.W.0169.000000T0000Z-180704T0230Z/
Phillips CO-Sedgwick CO-
820 PM MDT TUE JUL 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PHILLIPS AND
WESTERN SEDGWICK COUNTIES WILL EXPIRE AT 830 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4074 10241 4067 10266 4071 10266 4071 10265
      4093 10265 4096 10241
TIME...MOT...LOC 0220Z 234DEG 13KT 4084 10250 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:18 PM MDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 3, 3:18 PM MDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
318 PM MDT Tue Jul 3 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM MDT Tue Jul 3 2018

An upper level trough will continue to progress to the east over the
Great Basin. For this evening, the main threat of isolated high
based showers and thunderstorms will continue with potential wind
gusts to 50 mph. There is also a marginal risk of severe storms
due to 1000 to 2000 J/kg of CAPE and minimal CIN which could
produce hail. Any storms on the eastern plains will likely be
sparked from outflow initiated by storms to the west. The HRRR
Smoke Model continues to show smoke from area fires spreading onto
the eastern plains through the evening which is supported by
southwest winds.

Wednesday smoke is expected to linger over the eastern plains. A
mid-morning front will push into northeastern Colorado sparking
showers and thunderstorms as it pushes against the terrain
boundaries of the Front Range Foothills and Palmer Divide.
Soundings show enough surface warming with cooler upper level
temperatures leading to support an unstable environment. QG
levels will be neutral to slightly negative aiding little to
thunderstorm formation. Afternoon storms are expected to start
near those orographic boundaries along the Front Range Foothills
and Palmer Divide then spreading northeast over the plains.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 230 PM MDT Tue Jul 3 2018

The upper level ridge will be most of central and eastern CONUS
late Wednesday pulling in SSW flow. Moisture levels will increase
with PWAT values over an inch and approaching 1.3 by 00z Thursday.
The frontal boundary will have moved through earlier in the day
destabilizing conditions along the southern foothills and Palmer
divide. ML CAPE values around 00z range from 1500-2000 j/kg up to
3000 over the NE plains. Upper air soundings over the Denver region
show good mid-level lapse rate of 10 C/km with cooling aloft and PW
values over an inch into the evening hours on Wednesday. Bulk layer
shear will range from 25-35 kts according to various models with the
best shear east of Denver. Although not impressive, it could still
support a few supercells across the metro into the evening hours on
Wednesday. Main threats with the storms will be brief moderate rain
due to the increased moisture levels, gusty winds, lightning and
hail given better saturation in the growth zone. Further east,
soundings continue to have a decent cap in place into the evening,
but with ML CAPES approaching 3000 j/kg and shear in the mid 30s, if
an outflow boundary were to move through the area it could give the
atm what it needs to destabilize and support storms into the late
evening hours. Thursday will continue to see unstable conditions as
the upper ridge pulls moist SW flow over the region. High chance of
storms by the afternoon Thursday with the main threats once again
being moderate to heavy rain, lighting, winds and some hail chances.
QPF amounts are higher for Thursday afternoon and evening with a
quarter to half an inch possible with the stronger storms.

By Friday and into the weekend the upper ridge pushes west turning
upper level flow from a SSW direction to a more NNE direction
pulling in increasingly dryer air in the mid levels. Some storms
could form along the mountains by the late afternoon, but should
remain dry on the plains. Highs for Friday will approach the 90s
once again and get progressively warmer through the weekend. Over
the next few days the upper ridge will gradually become more
elongated. At the surface a building lee side low will help to keep
conditions on the plains more stable with just a slight chance of
storms over the higher terrain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 230 PM MDT Tue Jul 3 2018

VFR conditions should prevail through Wednesday afternoon. We will
continue monitor the upper level smoke to see if it starts moving
down toward the surface. Smoke from area fires may cause a
reduction in slantwise visibility. Late day storms are expected
to be high based and could be accompanied by gusty winds.
Wednesday a mid-morning frontal passage is expected to bring
winds from the north or northeast.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Tue Jul 3 2018

The potential for mainly dry thunderstorms with gusty winds and
possible lightning over the mountains will lead to an increased
fire threat. Storms have began over the higher terrain and are
expected to shift east toward Denver and the Palmer Divide area
by late afternoon and early evening. While the actual thunderstorm
coverage is expected to be limited, strong gusty outflow winds up
to 50 mph may become widespread at some distance from the storms.
There will also be at least isolated dry lightning, which will
likely start new fires given the dry fuel conditions and warm
temperatures. Fire crews should be alert for sudden strong winds
this afternoon, even at some distance from any thunderstorms.

As a result of this increased threat, a Red Flag Warning will
continue until 8 pm for the mountains from Berthoud Pass south to
Park county, and South Park.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ212-214.

&&

SHORT TERM...Sullivan
LONG TERM...Bowen
AVIATION...Sullivan
FIRE WEATHER...Sullivan
Hazardous weather outlook, Jul 3, 10:44 AM MDT, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1044 AM MDT Tue Jul 3 2018

COZ030>051-041645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1044 AM MDT Tue Jul 3 2018

There is a Red Flag Warning valid from noon until 8 PM MDT this
evening for portions of the north central mountains and Park County.

This hazardous weather outlook is for northeast and north
central Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected this afternoon and evening.
Most of the storms will produce wind gusts to 50 mph, but little
or no rain. A few may produce damaging wind gusts up to 70 mph.
There is also a chance of stronger storms this evening from Morgan
County out to the east, where heavy rain and hail up to one inch
in diameter are possible. The fire danger will remain high,
especially in the mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be a chance of late day showers and thunderstorms
over the mountains through the week, with decreasing chances by
the weekend. From the I-25 corridor eastward, there will be a
better chance of late day showers and thunderstorms Wednesday
and Thursday. A few storms could be severe and produce damaging
wind, large hail and heavy rain. A drying pattern sets up by the
weekend. Temperatures will be above seasonal normals, with the
hottest temperatures expected over the weekend. The fire danger
will remain elevated, especially over the high mountain valley
locations this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Jul 3, 4:04 PM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
404 PM MDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     NON-TSTM WND GST 1 ENE LIMON             39.27N 103.67W
07/03/2018  M60 MPH          LINCOLN            CO   ASOS

&&
Special weather statement, Jul 3, 5:09 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Denver CO
509 PM MDT TUE JUL 3 2018

COZ042-048-032330-
Logan County CO-Northeast Weld County CO-
509 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD AND WESTERN
LOGAN COUNTIES UNTIL 530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Kimball Airport, or 17 miles south of Kimball, moving
east at 20 mph. The outflow boundary from this storm has generated
wind gusts up to 55 mph over the open country of northeast Weld
County.

Wind gusts up to 50 mph will be possible with this storm through
530 PM as the boundary moves across northwest Logan County.

Locations impacted include...
Stoneham, Westplains and Pawnee Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4064 10400 4100 10377 4099 10334 4054 10340
TIME...MOT...LOC 2306Z 267DEG 19KT 4098 10374

DANKERS
Local storm report, Jul 3, 5:10 PM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
510 PM MDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     9 WNW WESTPLAINS        40.92N 103.66W
07/03/2018  M59 MPH          WELD               CO   AWOS

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:46 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln44 min
Jul 4, 4:16 PM MDTSevere Thunderstorm WarningBOUAdams, Weld32 min
Jul 4, 4:21 PM MDTSevere Thunderstorm WarningBOULincoln39 min
Jul 4, 4:23 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln27 min
Jul 4, 4:48 PM MDTSevere Thunderstorm WarningBOUElbert42 min
Jul 4, 5:07 PM MDTSevere Thunderstorm WarningBOUArapahoe23 min
Jul 4, 5:33 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe42 min
Jul 4, 5:41 PM MDTSevere Thunderstorm WarningBOULarimer49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.